Alert archive / Nebraska / Frost Advisories in 2024

Frost Advisory 2, NWS North Platte, NE

October 3, 202426 counties in Nebraska

NWS North Platte, NE issued this frost advisory at Oct 3, 2024, 12:15 PM MDT for 26 counties in Nebraska. It took effect at Oct 4, 2024, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2024, 12:15 PM MDT (18:15 UTC)
In effect from
Oct 4, 2024, 12:00 AM MDT
Expired
Oct 4, 2024, 7:32 AM MDT
In force
8 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS73 KLBF 031815
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
115 PM CDT Thu Oct 3 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-040500-
/O.NEW.KLBF.FR.Y.0002.241004T0600Z-241004T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Rushville, Hayes Center, Enders, Oshkosh,
Purdum, Eli, Lewellen, Burwell, Valentine, Ainsworth, Curtis,
North Platte, Broken Bow, O'Neill, Bassett, Kilgore, Arthur,
Halsey, Merriman, Butte, Hyannis, Bartlett, Big Springs, Cody,
Atkinson, Grant, Springview, Gordon, Brewster, Tryon, Thedford,
Ericson, Lynch, Champion, Stapleton, Ogallala, Maywood, Ringgold,
Chappell, Taylor, Paxton, Mullen, Dunning, Eustis, Imperial,
Spencer, Wauneta, and Rose
115 PM CDT Thu Oct 3 2024 /1215 PM MDT Thu Oct 3 2024/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT 
/8 AM MDT/ FRIDAY...

* WHAT...Temperatures as low as 35 may damage sensitive vegetation..

* WHERE...Central and western Nebraska.

* WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Cold temperatures could harm sensitive outdoor 
  vegetation. Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

MBS
2 follow-up statements
578 
WWUS73 KLBF 040929
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
429 AM CDT Fri Oct 4 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-041400-
/O.CON.KLBF.FR.Y.0002.000000T0000Z-241004T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Maywood, Burwell, Grant, Mullen, Wauneta,
Curtis, Cody, Arthur, Brewster, Hayes Center, Lewellen, Dunning,
Tryon, Thedford, Halsey, Valentine, Paxton, Imperial, Stapleton,
Springview, Taylor, Bassett, Enders, Bartlett, O'Neill, Ringgold,
Purdum, Hyannis, Eli, Lynch, Broken Bow, Gordon, Oshkosh,
Kilgore, Butte, Ericson, Rushville, North Platte, Eustis,
Champion, Atkinson, Big Springs, Spencer, Ainsworth, Rose,
Ogallala, Chappell, and Merriman
429 AM CDT Fri Oct 4 2024 /329 AM MDT Fri Oct 4 2024/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS 
MORNING...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Portions of central, north central, panhandle, southwest, 
  and west central Nebraska.

* WHEN...Until 9 AM CDT /8 AM MDT/ this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Viken
382 
WWUS73 KLBF 041332
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
832 AM CDT Fri Oct 4 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-041445-
/O.CAN.KLBF.FR.Y.0002.000000T0000Z-241004T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Wauneta, Ogallala, Imperial, Curtis,
Stapleton, Big Springs, Maywood, Arthur, Ericson, Broken Bow,
Gordon, Hyannis, Brewster, Chappell, Eli, Cody, Taylor, Paxton,
Enders, Springview, O'Neill, Dunning, Grant, Rushville, Oshkosh,
Halsey, Lynch, Eustis, North Platte, Champion, Valentine,
Merriman, Butte, Bassett, Tryon, Spencer, Rose, Hayes Center,
Burwell, Thedford, Mullen, Ringgold, Ainsworth, Atkinson,
Kilgore, Purdum, Bartlett, and Lewellen
832 AM CDT Fri Oct 4 2024 /732 AM MDT Fri Oct 4 2024/

...FROST ADVISORY IS CANCELLED...

The threat of damaging frost has ended.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

CDC

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this frost advisory went out at Oct 3, 11:18 AM MDT, 57 minutes earlier. Its key messages:

  • Temperatures fall into the upper 30s across much of western and north central Nebraska tonight, and could lead to patchy frost formation.
  • Well above average temperatures return Saturday, and the combination of warm, dry, and windy conditions could lead to critical fire weather concerns.
  • Continued dry conditions and above average temperatures will lead to elevated to near-critical fire weather concerns nearly each day into early next week.
Area forecast discussion, Oct 3, 11:18 AM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1218 PM CDT Thu Oct 3 2024

.KEY MESSAGES...

-  Temperatures fall into the upper 30s across much of western
   and north central Nebraska tonight, and could lead to patchy
   frost formation.

-  Well above average temperatures return Saturday, and the
   combination of warm, dry, and windy conditions could lead to
   critical fire weather concerns.

- Continued dry conditions and above average temperatures will
  lead to elevated to near-critical fire weather concerns nearly
  each day into early next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 324 AM CDT Thu Oct 3 2024

Currently, a weak cool front is positioned east to west just to
the north of HWY 2, with light northeasterly flow noted across
northern Nebraska. Temperatures range from the upper 40s to 50s
across the area. Aloft, broad zonal flow prevails across the
Plains.

For today, expect temperatures much cooler this afternoon, as the
aforementioned cool front pushes through the area and weak cold
advection establishes. Winds strengthen from the northeast in
the wake of the front this afternoon, as a surface low ejects
eastward across Kansas. This leads to a tight surface pressure
gradient, with the area positioned between the aforementioned
surface low and a surface high spilling into the northern
Plains. As diurnal mixing occurs this afternoon, northeast wind
gusts should increase to 25-35 mph. Luckily, the combination of
cooler temperatures and some subtle moisture return should keep
humidity values in the middle to upper 20% range, keeping fire
concerns only elevated. By this evening, the surface low will
begin to pull away, along with the surface high encroaching on
the area, and lead to quickly weakening winds.

As the surface high approaches early Friday morning, efficient
radiational cooling should develop and push overnight lows into the
upper 30s across much of western and north central Nebraska. Will
have to closely monitor for a threat for frost formation, though
confidence in how widespread of a threat this is remains low. This
is directly tied to the position of the surface high, with some
guidance suggesting portions of the area on the backside of the high
by early morning, leading to a return of weak southerly flow. If
this were to occur, the weak south winds could be just enough to
slightly boost lows and limit widespread frost formation.
Trends will continue to be monitored and frost headlines may be
needed for tonight across portions of the area.

For tomorrow, southerly flow establishes yet again and strengthens
as broad lee cyclogenesis begins across the northern Rockies. Aloft,
an upper trough axis drops through the northern CONUS, and into the
upper Midwest by tomorrow night. The broad cyclogenesis strengthens
H85 flow to ~25-35kts, and as deep diurnal mixing occurs this
higher momentum flow should help to promote southerly wind gusts
of 30- 35mph. As with today, subtle moisture return should keep
humidity values above critical thresholds, though trends will
continue to be monitored. Lows tomorrow night remain a tad more
mild in the upper 40s to 50s, with the broad warm advection
continuing.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 324 AM CDT Thu Oct 3 2024

Critical fire weather concerns look to return for Saturday, as a dry
cold frontal passage occurs Saturday afternoon. This is in
association with an upper low ejecting eastward across the northern
Plains, with an associated surface low ejecting eastward across
Manitoba. Behind this front, very dry air will be ushered into the
area, and temperatures will soar into the upper 80s to 90s as deep
mixing occurs in the the much drier airmass. Add in increasing
northwest winds with frontal passage, aided by robust surface
pressure rises, and fire weather concerns look to quickly increase.
Fire weather headlines will likely be needed for Saturday afternoon,
with confidence continuing to increase in a period of critical fire
weather conditions.

As we head into the late weekend and early next week, upper ridging
will begin to amplify across the Rockies. Though Sunday will remain
near average due to Saturday's frontal passage, temperatures look to
moderate back to above average as we remain under the influence of
the ridge into the middle of next week. Though this will lead to
critical relative humidity values each day, the upper ridge will
keep the area devoid of frontal passages and keep winds weaker.
Still, this looks to lead to persistent elevated to near-critical
fire concerns each day as we head into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1206 PM CDT Thu Oct 3 2024

VFR will remain widespread across wrn/ncntl Nebraska this
afternoon, tonight and Friday morning.

Strong northeast winds underway this afternoon will subside
with the approach of sunset this evening. Very dry air aloft and
near the sfc will remain across the region tonight through
Friday morning. The risk of MVFR or low flight conditions will
is very low.

&&

.FIRE WEATHER...
Issued at 324 AM CDT Thu Oct 3 2024

At least elevated fire weather conditions are anticipated each day
through mid next week for western and north central Nebraska as
the (generally) warm and very dry pattern continues.

Despite a brief mild spell with slightly higher humidity today
into tomorrow in the wake of a cool front, wind will be an issue.
East/northeast winds will gust above 30 mph at times today, while
they flip to the south and intensify tomorrow with gusts
approaching 40 mph in the Sandhills.

Summerlike heat returns Saturday as most of the forecast area
reaches the mid to upper 80s, and far southwest Nebraska pushes
90 degrees. A surface trough crosses the area early in the day,
resulting in a switch to warm and dry downsloping west winds.
Humidity values will likely drop below 15% for areas near and west
of Highway 83 and below 20% to the east. Meanwhile, wind gusts
will surpass 35 mph across the Sandhills. A cool front then drops
through the area during the afternoon, resulting a wind switch to
northerly and gusts exceeding 40 mph. Should trends continue, a
headline will be needed. Additionally, humidity recovery Saturday
night will be very poor, ranging from around 50% in central Neb
(zone 209) to 65% in the panhandle (zone 204).

Temperatures dip once again to near normal levels for Sunday, then
gradually climb back to the mid/upper 80s by Wednesday. Critically
low humidity values are expected each day for portions of the
panhandle and western Sandhills, with near critical levels
expected elsewhere. At this time, winds appear light enough to
preclude a serious threat of red flag.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...CDC
FIRE WEATHER...Snively
Hazardous weather outlook, Oct 3, 11:18 AM MDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1218 PM CDT Thu Oct 3 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-041730-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1218 PM CDT Thu Oct 3 2024 /1118 AM MDT Thu Oct 3 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

The combination of continued dry conditions and blustery northeast
winds will result in elevated fire weather today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather is anticipated again Friday due to gusty
winds and low humidity. Hot weather, very low humidity, and strong
winds will increase the risk of critical fire weather Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:51 PM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more24 hr

Nearby

Frost Advisories in Nebraska, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.